GERD (Acid Reflux) Expert Forum
GERD after Sigmoid Resection
About This Forum:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Research, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

GERD after Sigmoid Resection

Five weeks ago I had 18 inches of my sigmoid colon removed by laparoscopically due to repeated bouts of diverticulitis.  Four weeks post op I came down with a severe case of heartburn. Since I was still not eating "normal" foods I was totally surprised at the severity of heartburn. Prior to the resection I have never had GERD/Acid Reflux/hearburn.  

I called my surgeon who referred me back to my GI doctor.  I asked both doctors if the heartburn could be related to the surgery as again I have never had this prior.  Both said they did not believe there was a correlation to the hearburn and resection.   The GI doctor put me on Aciphex for 6 days which did not work and put me on Nexium 40 mg twice daily yesterday which does not seem to be working either as I have to take rolaids about 5 hours after taking the Nexium.

Can you tell me:  

1.  Have you ever heard of hearburn/GERD starting after a bowel resection
2.  Why isn't a PPI, at this strength, supressing the acid


Related Discussions
Avatar_m_tn
Hi Brwyn,
Bowel resection does not cause heartburn/GERD.
GERD is a condition in which the lower esophageal sphincter opens up inappropriately to allow the acid contents of the stomach to reflux in to the esophagus.

One possible explanation for your symptoms is, you probably would have had asymptomatic GERD before and stress caused by the surgery would have worsened it  making it symptomatic now. Stress is known to worsen the symptoms of GERD.

To know whether you really have GERD you have to undergo 24 hours pH monitoring test.

Why the treatment failed in you -
1. Inappropriate intake of PPI results in failure of treatment - The PPI should be taken twice a day. The first dose before breakfast and the second one before dinner. It should be taken before meals

2. Different people respond differently to the PPI. People who do not respond to one PPI may respond to another PPI

3. The reflux may be a bile reflux and not an acid reflux in which case the treatment is different.  pH monitoring may help

4. And finally, the symptoms may be due to some other cause and not due to reflux. pH monitroing along with endoscopy will help in this situation.
================================================================
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.

- Ratnakar Kini M.D.
4 Comments
Blank
Avatar_f_tn
Dr.Kini,

Does bile reflux cause the same symptoms as acid reflux? e.g: sour/burning taste in mouth; heartburn and belching?

I am very compliant in taking my meds and have followed my GI doctors instructions.  He too stated one PPI might work better than another so he changed from Aciphex to Nexium.  Since he started me on a new PPI will it take a few days for the new PPI to be effective?  I thought if I was on one PPI and then changed to another there should be less time for the new PPI to be effective.

Thank you,

Brwyn
Blank
Avatar_m_tn
Hi Brwyn,
Bile reflux closely mimics acid reflux.
PPI has to be taken for about  8 weeks to get the expected results.

I would suggest that you undergo upper GI endoscopy and 24 hours pH monitoring for confirmation of the diagnosis.
================================================================
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.

- Ratnakar Kini M.D.
Blank
Avatar_f_tn
Dr. Kini,

Since the change from Aciphex to Nexium, my symptoms have gotten worse. I have been taking Nexium for three days; my question is when you change from one PPI to another is there enough of a difference in formulary that you have to wait for your system to get used to the new medication? Meaning is it just too soon to expect results and I should wait a few more days before I call my GI doctor or call him now and tell him I am having issues with the new medication?

Thank you for all your help.

Brwyn
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank